Heavy Snow, Garrett
- When
- February 4, 2:00 PM EST to February 5, 4:30 AM EST
- Where
- Garrett forecast zone
- Reported by
- County Official
A fast moving low pressure system crossing the Ohio valley brought widespread snow to the region. While most locations received between 2-5 inches, 6-8 inches of snow was reported in the higher elevations of Preston and Tucker counties in West Virginia and Garrett county in Maryland.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A fast moving low pressure system crossing the Ohio valley brought widespread snow to the region. While most locations received between 2-5 inches, 6-8 inches of snow was reported in the higher elevations of Preston and Tucker counties in West Virginia and Garrett county in Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 4, 1:30 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
130 PM EST MON FEB 4 2013
.SYNOPSIS...
LOW PRESSURE CENTER MOVING ACROSS THE OHIO VALLEY WILL BRING
ANOTHER ROUND OF ACCUMULATING SNOW TODAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SNOW CONTS TO ADVANCE EWD INTO THE RGN AS LOW PRES
APPROACHES...ALTHOUGH IT HAS BEEN MAINLY LIGHT. LWR VSBYS IN OH
INDICATE MORE ACCUMULATING SNOW TO OUR W WL BE MOVG IN THRU THIS
EVE. EXPTG THE MOST SNOW FOR AREAS S AND E OF PIT WHERE WINTER
WEATHER ADVISORIES ARE IN EFFECT FOR A GENERAL 2 TO 4 INCHES.
LESSOR AMNTS OF 1-3 INCHES EXPD FM PIT NWD. TERRAIN ENHANCEMENT
ACRS PRESTON...TUCKER...AND GARRETT COUNTIES SHOULD RESULT IN THE
HIGHEST TOTALS OF 6-10 INCHES...AND A WINTER STORM WARNING IS IN
EFFECT THERE. THE LOW WILL PUSH EAST OF THE RIDGES BY DAYBREAK
TUESDAY...BRINGING AN END TO THE SIGNIFICANT ACCUMULATING SNOW.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
ANOTHER LOW WILL MOVE ACROSS THE GREAT LAKES TUESDAY NIGHT AND WEDNESDAY.
THIS FAST MOVING CLIPPER WILL BRING SOME SNOW ACCUMULATION ALONG
THE INTERSTATE 80 CORRIDOR BY WEDNESDAY MORNING. HAVE ONLY
INSERTED A SMALL AREA OF LIKELY POPS NORTH OF INTERSTATE 80...WITH
CHANCE POPS FOR THE REST OF THE AREA. WITH THE LOW CENTER NORTH OF
THE DISTRICT...ADDITIONAL SNOWFALL IS EXPECTED TO BE LOW. EVEN
THOUGH WINDS WILL BE FAVORABLE FOR UPSLOPE ON WEDNESDAY AFTER THE
LOW DEPARTS...LOW INVERSION HEIGHTS SHOULD ONLY ALLOW FOR A
DUSTING OF SNOW DURING THE DAYTIME. ALTHOUGH TEMPERATURES WILL
RISE A FEW NOTCHES ON TUESDAY AND WEDNESDAY...VALUES WILL REMAIN
BELOW SEASONAL NORMS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MODELS HAVE BEEN CONSISTENT IN DEPICTIONS OF FLATTENED FLOW OVER THE
CONUS BY MID WEEK...AND IN DVLPMNT OF A CUTOFF LOW OVR THE SW U.S.
BY THE WEEKEND. THE SPLIT FLOW PATTERN IS FORECAST TO RESULT IN
MODERATION OF TEMPS ACRS THE REGION AS THE NRN JET BRANCH RETREATS
NWD...CUMULATING IN READINGS ABOUT 10 DEGREES ABOVE THE SEASONAL
AVERAGES BY SUNDAY.
FOR POPS...A SHRTWV WITHIN THE ZONAL FLOW IS CURRENTLY TIMED TO
SPREAD PCPN OVR THE REGION THURSDAY NGT AND EARLY FRIDAY. CHC NMBRS
WERE CONTD GIVEN TIMING AND TROF-MAGNITUDE ISSUES...BUT PROGRESSION
LOOKS TO BE SUFFICIENTLY RAPID TO FORECAST A DRY WEEKEND. PCPN WAS
REINTRODUCED TO THE FORECAST FOR LATE SUNDAY AND MONDAY AS...BY THAT
TIME...SHRTWV ENERGY SHOULD BE EMERGING FM THE SWRN STATES TROF.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
CONDITION DETERIORATION CAN BE EXPECTED ONCE AGAIN THIS AFTN AND
THIS EVE AS ANOTHER LOW SPREADS SNOW ACRS THE UPR OH REGION.
WIDESPREAD IFR IS ANTICIPATED...ESPECIALLY FOR POINTS SOUTH OF A
HLG-PIT-LBE LINE.
WLY SFC WIND OF 8-12KTS SHOULD SHIFT TO A MORE W-SW COMPONENT WITH
THE SHORTWAVE PASSAGE THIS EVE.
BY TUESDAY...WIND WL REBACK TO THE S-SW IN ADVN OF ANOTHER
LOW...WHICH IS PROGGED TO PASS N OF THE REGION ON TUE NGT. MVFR
STRATOCU CAN BE EXPECTED TO REDVLP WITH PASSAGE OF THAT FEATURE AND
ACCOMPANYING SHSN WL LIKELY DROP VSBY INTO THE IFR RANGE.
.OUTLOOK.../MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRES IS PROJECTED TO RTN VFR CONDITIONS TO THE AREA ON
THURSDAY...BUT ANOTHER LOW COULD BRING RESTRICTIONS IN SHRASN BY THU
NGT. GENL VFR IS ANTICIPATED UNDR WEEKEND HIGH PRES.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 10 AM EST TUESDAY FOR MDZ001.
OH...WINTER WEATHER ADVISORY UNTIL 4 AM EST TUESDAY FOR OHZ039-
048>050-057>059-068-069.
PA...WINTER WEATHER ADVISORY UNTIL 6 AM EST TUESDAY FOR PAZ029-031-
074>076.
WV...WINTER WEATHER ADVISORY UNTIL 4 AM EST TUESDAY FOR WVZ002>004-
012.
WINTER STORM WARNING UNTIL 10 AM EST TUESDAY FOR WVZ023-041.
WINTER WEATHER ADVISORY UNTIL 6 AM EST TUESDAY FOR WVZ021-022.
&&
07/15HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 431 AM EST MON FEB 4 2013 MDZ001-WVZ023-041-050945- GARRETT-PRESTON-TUCKER- 431 AM EST MON FEB 4 2013 ...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039-048>050-057>059-068-069-WVZ002>004-012-050945- TUSCARAWAS-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY- BELMONT-NOBLE-MONROE-BROOKE-OHIO-MARSHALL-WETZEL- 431 AM EST MON FEB 4 2013 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ029-031-074>076-WVZ021-022-050945- WASHINGTON-GREENE-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-MARION- MONONGALIA- 431 AM EST MON FEB 4 2013 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ040-041-PAZ007>009-013>016-020>023-073-WVZ001-050945- CARROLL-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION- JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-HANCOCK- 431 AM EST MON FEB 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SNOW ACCUMULATION OF 1 TO 3 INCHES THIS AFTERNOON INTO THIS EVENING MAY PROVIDE SOME SLIPPERY DRIVING CONDITIONS ON UNTREATED HIGHWAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
802 AM EST MON FEB 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW 1 SW BRIDGEVILLE 40.34N 80.12W
02/04/2013 M1.8 INCH ALLEGHENY PA COCORAHS
0500 AM SNOW 1 SW WEST MIFFLIN 40.35N 79.93W
02/04/2013 M1.5 INCH ALLEGHENY PA COCORAHS
0505 AM SNOW 7 WNW MANNINGTON 39.54N 80.46W
02/04/2013 M2.0 INCH MARION WV CO-OP OBSERVER
CO-OP OBSERVER
0600 AM SNOW 1 N WHITNEY 40.25N 79.41W
02/04/2013 M2.5 INCH WESTMORELAND PA TRAINED SPOTTER
0600 AM SNOW CHARLEROI 40.15N 79.90W
02/04/2013 M1.0 INCH WESTMORELAND PA CO-OP OBSERVER
CO-OP OBSERVER
0600 AM SNOW WHEELING 40.06N 80.73W
02/04/2013 M1.0 INCH OHIO WV CO-OP OBSERVER
CO-OP OBSERVER
0600 AM SNOW 1 NW SCOTT TOWNSHIP 40.40N 80.10W
02/04/2013 M1.0 INCH ALLEGHENY PA COCORAHS
0646 AM SNOW 1 WNW GREENSBURG 40.31N 79.55W
02/04/2013 M2.8 INCH WESTMORELAND PA COCORAHS
0653 AM SNOW 5 SSE CHAMPION 40.01N 79.32W
02/04/2013 M5.0 INCH FAYETTE PA TRAINED SPOTTER
0656 AM SNOW 2 SE BURTON 39.65N 80.41W
02/04/2013 M1.0 INCH WETZEL WV CO-OP OBSERVER
CO-OP OBSERVER
0700 AM SNOW HANNIBAL 39.67N 80.87W
02/04/2013 M2.5 INCH MONROE OH CO-OP OBSERVER
CO-OP OBSERVER
0700 AM SNOW 1 ENE FARMINGTON 39.81N 79.56W
02/04/2013 M7.2 INCH FAYETTE PA COCORAHS
0700 AM SNOW 1 E WAYNESBURG 39.90N 80.17W
02/04/2013 M1.2 INCH GREENE PA CO-OP OBSERVER
CO-OP OBSERVER
0700 AM SNOW 1 NW SAGAMORE 40.78N 79.24W
02/04/2013 M1.0 INCH ARMSTRONG PA CO-OP OBSERVER
CO-OP OBSERVER
0700 AM SNOW 2 NW COOKSBURG 41.36N 79.22W
02/04/2013 M2.0 INCH CLARION PA CO-OP OBSERVER
CO-OP OBSERVER
0700 AM SNOW 2 ENE CHALKHILL 39.85N 79.59W
02/04/2013 M7.0 INCH FAYETTE PA CO-OP OBSERVER
CO-OP OBSERVER
0705 AM SNOW DEER LAKE 39.85N 79.58W
02/04/2013 M7.0 INCH FAYETTE PA CO-OP OBSERVER
0725 AM SNOW 1 SW NEW STANTON 40.20N 79.62W
02/04/2013 M1.0 INCH WESTMORELAND PA CO-OP OBSERVER
CO-OP OBSERVER
0730 AM SNOW MOON TOWNSHIP 40.53N 80.22W
02/04/2013 M1.6 INCH ALLEGHENY PA CO-OP OBSERVER
CO-OP OBSERVER
&&
EVENT NUMBER PBZ1300540 PBZ1300541 PBZ1300542 PBZ1300521 PBZ1300543
PBZ1300544 PBZ1300545 PBZ1300546 PBZ1300520 PBZ1300547 PBZ1300548
PBZ1300551 PBZ1300552 PBZ1300553 PBZ1300554 PBZ1300555 PBZ1300522
PBZ1300550 PBZ1300549
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1150 AM EST MON FEB 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 N TERRA ALTA 39.45N 79.55W
02/04/2013 M7.0 INCH PRESTON WV CO-OP OBSERVER
CO-OP OBSERVER
&&
EVENT NUMBER PBZ1300556
DARNLEY1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435783.